Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 5, NWS Melbourne, FL

January 14, 1995Flagler County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 14, 1995, 8:03 AM EST for Flagler County, Florida. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
Jan 14, 1995, 8:03 AM EST (13:03 UTC)
Expired
Jan 14, 1995, 9:00 AM EST
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Flagler County, FL

The nearest sounding before it

Jacksonville, FL (KAYS), launched 12:00Z, 1.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1995-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1995-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 141305 RRA
SVRDAB
FLC035-FLZ501-141400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
803 AM EST SAT JAN 14 1995
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  900 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST FLORIDA
 
   ...FLAGLER COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...MARINELAND  TO  FLAGLER BEACH
 
NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS
APPROACHING THE SOUTHWEST AND WEST PART OF FLAGLER COUNTY.
 
THIS LINE OF SEVERE STORMS WAS MOVING RAPIDLY NORTHEAST ABOUT 45
MPH AND WILL BE MOVING THROUGH FLAGLER COUNTY DURING THE NEXT 30
TO 45 MINUTES AND MOVE OUT OVER THE ADJACENT COASTAL WATERS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
AS THE THUNDERSTORMS MOVE OUT OVER THE COASTAL WATERS...BOATERS
IN THE THREATENED AREA CAN EXPECT STRONG WINDS...ROUGH SEAS AND
LIGHTNING. BOATERS SHOULD TAKE NECESSARY ACTION TO AVOID THE
DANGEROUS THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 14, 3:00 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 14, 3:00 AM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED ZONE GROUPINGS
NATIONAL WEATHER SERVICE MELBOURNE FL
259 AM EST SAT JAN 14 1995

ONE GLANCE AT SATELLITE AND IT'S OBVIOUS THAT ABUNDANT TROPICAL MOISTURE IS
ABOUT TO SPREAD ACROSS AREA. CURRENT FORECAST FOR FIRST 2 PERIODS SHOULD
THEREFORE VERIFY WELL. SOUNDINGS AT 00Z AND 88D VAD WIND PROFILES ARE QUITE
IMPRESSIVE FOR FLORIDA. THEREFORE, EXPECT THAT SEVERE WEATHER WATCHES WILL
AFFECT OUR FORECAST AREA TODAY.

WILL TWEEK POPS UP A TAD TONIGHT AND INCLUDE THE MENTION OF LOCALLY HEAVY
RAINFALL. FWC MIN TEMPS TONIGHT SEEM A BIT TOO COOL AND WILL STAY SLIGHTLY
ABOVE THEM, THOUGH I'M GOING A BIT LOWER THAN PREVIOUS FORECAST'S MINS.

MODELS HAVE SOME MINOR DIFFERENCES IN PLACEMENT/INTENSITY OF SURFACE LOW, BUT
ALL ARE SIMILAR IN SHOWING COLD FRONT ALONG OR JUST OFFSHORE EAST CENTRAL
FLORIDA COAST AT 12Z SUNDAY. MID TO UPPER LEVELS WILL DRY ON SUNDAY BUT WITH
CYCLONIC FLOW, THERE SHOULD BE ENOUGH MOISTURE IN LOW LEVELS FOR SCATTERED
SHOWERS. MODELS ALSO SHOW WEAK SURFACE REFLECTION OF COLD POOL ALOFT SWINGING
ACROSS THE AREA, WHICH MAY BE THE MAIN FOCUS FOR SHOWERS. DATA SHOWING LOW
LEVEL COLD ADVECTION ON SUNDAY, BUT FEB 1992 SYSTEM ALSO PROVIDED LINE OF LOW
TOP CONVECTION WITH ISOLATED TSTORMS AFTER FRONTAL PASSAGE. FOR NOW, HOWEVER,
WILL JUST CALL FOR SCATTERED SHOWERS ON SUNDAY.

@1...VOLUSIA BREVARD INDIAN RIVER ST LUCIE MARTIN
@2...LAKE SEMINOLE ORANGE OSCEOLA OKEECHOBEE

MCO 77 57 66 994
DAB 77 57 66 994
MLB 79 60 70 994

RL

In the hours before

Special weather statement, Jan 14, 6:56 AM EST, 1 hour 7 minutes before
FLZ041-044>047-053-054-058-059-064-501-141255-

SPECIAL WEATHER STATEMENT...CORRECTED TO MENTION OSCEOLA COUNTY...
NATIONAL WEATHER SERVICE MELBOURNE FL
653 AM EST SAT JAN 14 1995

...TORNADO WATCH IN EFFECT UNTIL 1 PM FOR ALL OF EAST CENTRAL
FLORIDA...

...LINE OF STRONG STORMS MOVING INTO LAKE...WESTERN ORANGE
AND OSCEOLA COUNTIES...

AT 640 AM...STRONG THUNDERSTORMS EXTENDED FROM JUST WEST OF
LEESBURG INTO SOUTHERN LAKE COUNTY THEN INTO POLK COUNTY AROUND
LAKE WALES. THE LINE OF THUNDERSTORMS WAS MOVING NORTHEAST AT 40
MPH. THIS MOVEMENT WILL TAKE THE LINE THROUGH LAKE...WESTERN
ORANGE AND NORTHWEST OSCEOLA COUNTIES BY 730 AM. THE STRONGEST
STORM AT 640 AM WAS NEAR THE TURNPIKE WEST OF LAKE APOPKA AND WILL
MOVE TOWARD HOWEY IN THE HILLS, TAVARES AND EUSTIS. OTHER STRONG
STORMS WERE NEAR THE KISSIMMEE RIVER SOUTH OF DISNEY WORLD.

PEOPLE IN THESE LOCATIONS SHOULD MOVE TO SECURE SHELTER AS THESE
STORMS MOVE THROUGH. WINDS MAY GUST OVER 50 MPH WITH THE STRONGER
STORMS. REMEMBER, A TORNADO WATCH IS ALSO IN EFFECT.

ELSEWHERE...A LINE OF THUNDERSTORMS WAS JUST OFFSHORE FROM ST
AUGUSTINE TO CAPE CANAVERAL. A FEW OF THE STORMS WERE ONSHORE FROM
FLAGLER BEACH TO ST AUGUSTINE.. THESE STORMS WILL MOVE RAPIDLY
NORTHEAST OVER THE COASTAL WATERS NORTH OF CAPE CANAVERAL.

LASCODY
Special weather statement, Jan 14, 7:05 AM EST, 58 minutes before
FLZ038-040-501-141805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
705 AM EST SAT JAN 14 1995

...TORNADO WATCH FOR MARION AND FLAGLER COUNTIES AND THE
ADJACENT COASTAL WATERS EFFECTIVE UNTIL 100PM TODAY...

A TORNADO WATCH HAS BEEN ISSUED FOR CENTRAL AND EASTERN FLORIDA
INCLUDING MARION AND FLAGLER COUNTIES AND THE ADJACENT COASTAL WATERS
EFFECTIVE UNTIL 100PM TODAY.

A STRONG FAST MOVING THUNDERSTORM HAD MOVED INTO SOUTHERN MARION
COUNTY JUST WEST OF SUMMERFIELD AT 655AM.  THIS STORM WAS MOVING NORTH
AT 50 MPH DUE TO THIS FAST MOVEMENT...STRONG GUSTY WINDS OF UP TO 50
MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

A LINE OF STRONG THUNDERSTORMS WAS 10 TO 15 MILES OFFSHORE BETWEEN
FLAGLER COUNTY AND VERO BEACH.  THIS LINE HAD STORMS WITH VERY HEAVY
RAIN AND STRONG GUSTY WINDS.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.
Special weather statement, Jan 14, 7:29 AM EST, 34 minutes before
FLZ058-059-064-141330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
730 AM EST SAT JAN 14 1995

...STRONG THUNDERSTORMS AFFECTING MARTIN...ST LUCIE...AND
OKEECHOBEE COUNTIES...

...TORNADO WATCH IN AFFECT FOR THE MENTIONED COUNTIES UNTIL 1 PM...

AT 725 AM...WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER PARTS
OF SOUTH FLORIDA MOVING INTO MARTIN...ST LUCIE...AND OKEECHOBEE
COUNTIES. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 35 TO 45
MPH AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 58
MPH.

MOVEMENT OF INDIVIDUAL THUNDERSTORMS WAS NORTH AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT...SO AN ISOLATED BRIEF TORNADO IS
A THREAT AS WELL.

RESIDENTS ACROSS THESE COUNTIES...INCLUDING ALL OF EAST CENTRAL
AND SOUTH EAST FLORIDA SHOULD KEEP INFORMED TO THE LATEST WEATHER
CONDITIONS. BE PREPARED TO ACT IF A WARNING IS ISSUED.
Special weather statement, Jan 14, 7:30 AM EST, 33 minutes before
FLZ058-059-064-141330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
730 AM EST SAT JAN 14 1995

...STRONG THUNDERSTORMS AFFECTING MARTIN...ST LUCIE...AND
OKEECHOBEE COUNTIES...

...TORNADO WATCH IN AFFECT FOR THE MENTIONED COUNTIES UNTIL 1 PM...

AT 725 AM...WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER PARTS
OF SOUTH FLORIDA MOVING INTO MARTIN...ST LUCIE...AND OKEECHOBEE
COUNTIES. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 35 TO 45
MPH AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 58
MPH.

MOVEMENT OF INDIVIDUAL THUNDERSTORMS WAS NORTH AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT...SO AN ISOLATED BRIEF TORNADO IS
A THREAT AS WELL.

RESIDENTS ACROSS THESE COUNTIES...INCLUDING ALL OF EAST CENTRAL
AND SOUTH EAST FLORIDA SHOULD KEEP INFORMED TO THE LATEST WEATHER
CONDITIONS. BE PREPARED TO ACT IF A WARNING IS ISSUED.
Special weather statement, Jan 14, 7:52 AM EST, 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-141355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 AM EST SAT JAN 14 1995

...STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

...TORNADO WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA
UNTIL 1PM...

AT 748 AM...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS
FROM LAKE GEORGE...TO NEAR APOPKA...TO NEAR ORLANDO...TO LAKE
KISSIMMEE...TO LAKE OKEECHOBEE. ANOTHER SHORTER LINE OF
THUNDERSTORMS WAS FROM WEST PALM BEACH...TO INDIANTOWN IN MARTIN
COUNTY. THE STRONGEST STORMS WERE OVER MARTIN...ST LUCIE...AND
OKEECHOBEE COUNTIES FROM LAKE KISSIMMEE TO INDIAN TOWN.

THE LINES WERE MOVING SLOWLY TO THE EAST...BUT INDIVIDUAL
THUNDERSTORMS WERE MOVING QUICKLY TO THE NORTH AT 40 MPH.

THE THUNDERSTORMS WILL CONTINUE TO BE STRONG. WIND GUSTS FROM 35 TO
40 MPH WILL BE COMMON...WITH THE POTENTIAL FOR WIND GUSTS IN EXCESS
OF 58 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A STRONG
HOUSE OR BUSINESS. FIND A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID ROOMS WITH WINDOWS IF POSSIBLE. DO NOT STAY IN A
MOBILE HOME IF YOU ARE THREATENED BY A TORNADO. FIND THE DESIGNATED
SHELTER IN YOUR MOBILE HOME PARK OR A STRONG NEARBY BUILDING.
Special weather statement, Jan 14, 7:53 AM EST, 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-141355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 AM EST SAT JAN 14 1995

...STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

...TORNADO WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA
UNTIL 1PM...

AT 748 AM...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS
FROM LAKE GEORGE...TO NEAR APOPKA...TO NEAR ORLANDO...TO LAKE
KISSIMMEE...TO LAKE OKEECHOBEE. ANOTHER SHORTER LINE OF
THUNDERSTORMS WAS FROM WEST PALM BEACH...TO INDIANTOWN IN MARTIN
COUNTY. THE STRONGEST STORMS WERE OVER MARTIN...ST LUCIE...AND
OKEECHOBEE COUNTIES FROM LAKE KISSIMMEE TO INDIAN TOWN.

THE LINES WERE MOVING SLOWLY TO THE EAST...BUT INDIVIDUAL
THUNDERSTORMS WERE MOVING QUICKLY TO THE NORTH AT 40 MPH.

THE THUNDERSTORMS WILL CONTINUE TO BE STRONG. WIND GUSTS FROM 35 TO
40 MPH WILL BE COMMON...WITH THE POTENTIAL FOR WIND GUSTS IN EXCESS
OF 58 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A STRONG
HOUSE OR BUSINESS. FIND A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID ROOMS WITH WINDOWS IF POSSIBLE. DO NOT STAY IN A
MOBILE HOME IF YOU ARE THREATENED BY A TORNADO. FIND THE DESIGNATED
SHELTER IN YOUR MOBILE HOME PARK OR A STRONG NEARBY BUILDING.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:12 PM ESTSevere Thunderstorm WarningMLBPalm Beach48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.